Reports of liver damage after taking Sanofi-Aventis’ antibiotic Ketek have prompted the US Food and Drug Administration to start an investigation into the drug.
The FDA is examining whether labelling for Ketek (telithromycin) may have to be changed to warn of the possible side effect, which was described in a report published on the website of the journal Annals of Internal Medicine (January 20).
The journal article said that three patients had experienced severe liver toxicity after taking Ketek. One patient recovered, one required a transplant, and one died, and the livers of the latter two showed ‘massive’ tissue damage on laboratory examination. As a result, the FDA has asked doctors to monitor patients taking the antibiotic and stop treatment if symptoms of liver damage are seen.
Ketek was originally filed with the FDA in 2000, and was deemed approvable in June 2001, although the firm was asked to conduct an additional safety study after concerns over liver toxicity, abnormal heart rhythm and visual disturbances. It was finally approved in April 2004, with labelling that mentions liver toxicity as a potential side effect.
Sanofi-Aventis reported third-quarter 2005 sales of Ketek of 38 million euros ($47m), 7.3% lower than in the third quarter of 2004, when the product was launched in the USA, but up 36% in the first nine months of the year to €159 million.
A recent report by market research firm Decision Resources tipped Ketek to be a big seller, because of its efficacy in treating resistant infections affecting patients outside hospital.